Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 142, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 22, 2000, 4:44 PM CDT for Morris County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 22, 2000, 4:44 PM CDT (21:44 UTC)
- Expired
- Sep 22, 2000, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Morris County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 4:52 PM CDT | Hail 1 | Wilsey, KS | |
| Sep 22, 5:25 PM CDT | Hail 0.88 | Diamond Spgs, KS | |
| Sep 22, 5:28 PM CDT | Hail 1 | Diamond Spgs, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 494 m²/s²
- 0-3 km storm-relative helicity
- 639 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
354 WUUS53 KTOP 222144 SVRTOP KSC127-222230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 444 PM CDT FRI SEP 22 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORRIS COUNTY IN EAST CENTRAL KANSAS * UNTIL 530 PM CDT * AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF PARKERVILLE...OR ABOUT 18 MILES SOUTHEAST OF JUNCTION CITY...MOVING NORTHEAST AT 30 MPH. A SECOND SEVERE STORM WAS NOTED NORTHEAST MCPHERSON COUNTY...MOVING INTO SOUTHWEST SECTIONS OF MORRIS COUNTY. * SOME LOCATIONS AFFECTED... WILSEY PARKERVILLE WHITE CITY DWIGHT LARGE HAIL IS LIKELY WITH THESE SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THE STORMS...MOVE INDOORS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:35 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 22, 2:35 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT FRI SEP 22 2000 ...MAIN FORECAST PROBLEM IS RAIN CHANCES IN THE COLD AIR... WSR-88D SHOWING FRONT FROM ABILENE TO SENECA AT 1930Z. FRONT IS ONLY MAKING VERY SLOW PROGRESS SOUTHEAST. 19Z LAPS DATA SUGGESTS CAP HAD BEEN ERODED ACROSS NORTHEAST KANSAS AHEAD OF THE FRONT...WITH CAPES RUNNING 2000-2500 J/KG. WOULD EXPECT STORMS TO FIRE SHORTLY AHEAD OF FRONT. 18Z HILLSBORO HODOGRAPH SHOWED GOOD STORM RELATIVE INFLOW WITH SOME TURNING...SO SEVERE STORMS ARE POSSIBLE THIS EVENING AHEAD OF THE FRONT. STRATUS ACROSS NEBRASKA SHOULD SPREAD RAPIDLY SOUTHEAST AFTER DARK AND OVERSPREAD NORTH CENTRAL KANSAS. PROFILERS INDICATE FRONT IS VERY SHALLOW...SO SHOULD SEE OVERRUNNING RAIN BREAK OUT BEHIND THE FRONT THIS EVENING. MAIN QUESTION AFTER TONIGHT IS THE EXTENT OF THE OVERRUNNING PRECIPITATION BEHIND THE COLD FRONT. FRONT REMAINS QUITE SHALLOW THROUGH SUNDAY MORNING...WITH GOOD SOUTHWEST FLOW ABOVE IT. THINK THERE WILL BE SOME LIGHT RAIN BREAK OUT BEHIND THE FRONT AS THE MAIN UPPER SYSTEM SLOWLY EJECTS. Q-VECTORS SUGGEST FAR EAST CENTRAL KANSAS WILL HAVE THE BEST CHANCE FOR RAIN...WITH SATURDAY NIGHT BEING THE FAVORED TIME PERIOD. CARRY CHANCE POPS SATURDAY... SATURDAY NIGHT AND SUNDAY...WITH THE HIGHEST POPS IN THE SOUTHEAST ZONES. TEMPERATURES TO BE TRICKY AS SHALLOW COLD AIR MASS IS DIFFICULT FOR THE MODELS TO HANDLE. WILL PRETTY MUCH FOLLOW THE ETA 2 METER TEMPERATURES AS THE ETA IS THE BEST IN HANDLING THE SHALLOW COLD AIR MASSES. .TOP...NONE. 58
In the hours before
Special weather statement, Sep 22, 12:03 PM CDT, 4 hours 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-222300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1203 PM CDT FRI SEP 22 2000 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING. STORM SPOTTER ACTIVATION MAY BE NECESSARY ACROSS NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING. THE AREA MOST LIKELY TO SEE STRONG THUNDERSTORMS WOULD BE SOUTHEAST OF A LINE FROM MANHATTAN TO HIAWATHA. THE MAIN THREAT FROM THE THUNDERSTORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. A COLD FRONT ACROSS CENTRAL KANSAS WILL MOVE EAST INTO EASTERN KANSAS BY THIS EVENING...AND COLLIDE WITH A WARM AND UNSTABLE AIR MASS. THIS SHOULD PROVIDE THE NECESSARY INGREDIENTS FOR THE DEVELOPMENT OF THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT. 58
Local storm report, Sep 22, 4:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT FRI SEP 22 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 3 E HOLLAND KS .88 INCH HAIL
09/22/00 DICKINSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 4:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Sep 22, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 42 min |
| Sep 22, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 38 min |
| Sep 22, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 48 min |
| Sep 22, 5:35 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 40 min |
| Sep 22, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 30 min |
| Sep 22, 6:17 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 43 min |
| Sep 22, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 40 min |
| Sep 22, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.